Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 6, NWS Cheyenne, WY

February 15, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 15, 2024, 1:41 AM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 15, 2024, 2:00 AM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2024, 1:41 AM MST (08:41 UTC)
In effect from
Feb 15, 2024, 2:00 AM MST
Expired
Feb 15, 2024, 5:00 PM MST
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS75 KCYS 150841
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
141 AM MST Thu Feb 15 2024

WYZ110-151500-
/O.UPG.KCYS.HW.A.0008.240215T0900Z-240216T0000Z/
/O.NEW.KCYS.HW.W.0006.240215T0900Z-240216T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
141 AM MST Thu Feb 15 2024

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

NEZ054-055-WYZ116>119-151500-
/O.EXT.KCYS.FG.Y.0003.000000T0000Z-240215T1500Z/
Kimball County-Cheyenne County-South Laramie Range-South Laramie
Range Foothills-Central Laramie County-East Laramie County-
Including the cities of Federal, Vedauwoo, Whitaker, Pumpkin
Vine, Pine Bluffs, Horse Creek, Cheyenne, Kimball, Brownson,
Sidney, and Buford
141 AM MST Thu Feb 15 2024

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, Kimball County, Cheyenne 
  County, Central Laramie County, and East Laramie County.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

Wills
3 follow-up statements
918 
WWUS75 KCYS 151448
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
748 AM MST Thu Feb 15 2024

WYZ116>119-151600-
/O.EXP.KCYS.FG.Y.0003.000000T0000Z-240215T1500Z/
South Laramie Range-South Laramie Range Foothills-Central Laramie
County-East Laramie County-
Including the cities of Cheyenne, Horse Creek, Pine Bluffs,
Whitaker, Federal, Vedauwoo, Pumpkin Vine, and Buford
748 AM MST Thu Feb 15 2024

...DENSE FOG ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Visibility has improved to over one quarter mile across Laramie 
county. Patchy fog  with visibility around one half to one mile will 
remain for the next few hours before clearing up later this morning.

$$

WYZ110-160000-
/O.CON.KCYS.HW.W.0006.000000T0000Z-240216T0000Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
748 AM MST Thu Feb 15 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Southwest winds 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills including the Arlington and 
  Elk Mountain areas along Interstate 80.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

NEZ054-055-151700-
/O.EXT.KCYS.FG.Y.0003.000000T0000Z-240215T1700Z/
Kimball County-Cheyenne County-
Including the cities of Sidney, Brownson, and Kimball
748 AM MST Thu Feb 15 2024

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM MST THIS MORNING...

* WHAT...Visibility under one quarter mile in dense fog.

* WHERE...Cheyenne County and Kimball County.

* WHEN...Until 10 AM MST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

MN
566 
WWUS75 KCYS 151658
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
958 AM MST Thu Feb 15 2024

NEZ054-055-151800-
/O.EXP.KCYS.FG.Y.0003.000000T0000Z-240215T1700Z/
Kimball County-Cheyenne County-
Including the cities of Sidney, Brownson, and Kimball
958 AM MST Thu Feb 15 2024

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM MST THIS MORNING...

Improvements to visibility have been observed and are expected to 
continue to improve over the next few hours.

$$

WYZ110-160000-
/O.CON.KCYS.HW.W.0006.000000T0000Z-240216T0000Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
958 AM MST Thu Feb 15 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills including the Arlington and 
  Elk Mountain areas along Interstate 80.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

MN
414 
WWUS75 KCYS 160011
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
511 PM MST Thu Feb 15 2024

WYZ110-160115-
/O.EXP.KCYS.HW.W.0006.000000T0000Z-240216T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
511 PM MST Thu Feb 15 2024

...HIGH WIND WARNING HAS EXPIRED...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire.

$$

Claycomb

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 14, 10:30 PM MST, 3 hours 11 minutes earlier. Its key messages:

  • Strong winds and areas of snow and blowing snow are possible along portions of Interstate 80 in Carbon county on Thursday.
  • Periods of heavy snow and blowing snow are expected in the higher mountains in multiple rounds through Friday night.
  • A cold front will oscillate across the High Plains over the next 24 hours or so, before plunging through the area Thursday night. Expect colder temperatures and light snow across the area on Friday.
Area forecast discussion, Feb 14, 10:30 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Wed Feb 14 2024

.KEY MESSAGES...

- Strong winds and areas of snow and blowing snow are possible
  along portions of Interstate 80 in Carbon county on Thursday.

- Periods of heavy snow and blowing snow are expected in the
  higher mountains in multiple rounds through Friday night.

- A cold front will oscillate across the High Plains over the
  next 24 hours or so, before plunging through the area Thursday
  night. Expect colder temperatures and light snow across the
  area on Friday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 330 PM MST Wed Feb 14 2024

The first in a series of multiple shortwaves crossed over our area
today. Current satellite imagery shows this wave as an area of
higher moisture and increased cloud cover now moving across
Nebraska. Cooling in the wake of this wave has slightly destabilized
the atmosphere across the area, leading to snow shower activity
developing. These will continue to shift east across the area for
the next few hours, before activity wanes within a few hours of
sunset. Meanwhile, a surface high over the northwestern Plains is
sagging southward, pushing a backdoor front into our area. Low
clouds and some patchy fog are creeping into the NE panhandle and
east central Wyoming. As the high shifts east tonight, expect
surface winds to turn more southerly over the High Plains. This may
spread the low clouds and fog into the I-80 corridor from Cheyenne
to Sidney. Added in some patchy fog to the forecast, but confidence
is fairly low in this being widespread.

The next shortwave is a bit stronger than the first, and is already
visible on satellite approaching from the west. More consistent snow
activity is expected to return to Carbon county late tonight.
Additionally, lee cyclogenesis will try to pull the surface trough
back east of the Laramie range Thursday afternoon before the high
rebounds southward like a spring once the forcing for low pressure
departs to the east. This sets the stage for increasing winds
tonight and Thursday. Height and pressure gradients are quite modest
in all guidance for this period, generally below what would be
expected for high winds. However, winds at the top of the mixing
level around 700-mb look fairly strong, ranging from 45 to 55 knots
over south central and southeast Wyoming late tonight through
Thursday. Steep lapse rates could ease in momentum transfer to the
ground. HiRes models indeed show wind gusts exceeding 50 knots along
I-80 near Arlington, and also along portions of the Laramie range.
This is a fairly low confidence setup, but there does appear enough
evidence to warrant a High Wind Watch for the Arlington/Elk Mountain
area tomorrow. The more southwesterly flow is not very favorable for
the I-80 summit, but with the aforementioned momentum transfer,
can't quite rule out a few gusts over criteria. For the Bordeaux
area, the surface trough is too far west for much of the event, but
there could be a window Thursday afternoon as the shortwave aloft
pulls the trough eastward of I-25. Confidence is not high enough to
warrant including this in a watch, but this will need to be
monitored. While gusts exceeding 50-knots is fairly unlikely at
Rawlins (about 20%), expect a windy day with gusts of 40 to 50 MPH.
Additionally, falling/blowing snow will complicate matters in Carbon
county, leading to reduced visibility and slick conditions. Snow
amounts for the lower elevations should be sub-advisory in this
first round, but the wind could increase the relative impacts. The
mountains look on track to pick up a good surge of heavy snowfall
late tonight and Thursday before going into a relative lull Thursday
evening.

The last shortwave will be right on the tail of the second, arriving
in our area Friday. This feature will also allow the axis of the
longwave trough to swing through, and the surface front to cleanly
sweep through the area. The surface front will be first, coming
through Thursday late afternoon or evening. Expect a chillier night
with brisk northeast winds over the High Plains. The mid-level front
follows behind, pushing across the area Friday morning.
Frontogenesis spreading southward should lead to fairly widespread
light snow during the day. There won't be much moisture present
though. This round should lead to additional heavy snow in the
mountains, but expect totals to be more modest for the high plains.
Ensemble mean QPF ranges from about 0.05 to 0.20 for the lower
elevations, which should translate to a fairly widespread light snow
event. There remains about a 25% of enough precipitation to lead to
widespread winter weather advisories, so that scenario will need to
be monitored. Regardless of the snow outcome, expect a colder day
Friday. While this won't be a very impressive arctic airmass, it
will still be a noticeably colder day Friday. Nudged temperatures
towards the low end of guidance for Friday's highs.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 208 AM MST Wed Feb 14 2024

Roses are red, snow is white, on Monday you may get to fly your kite!

                   ~Happy Valentines Day!~

In all seriousness, snowfall may linger into Friday night as the
trough swings eastward and a ridge briefly moves into southeast
Wyoming and western Nebraska. The ridge is forecast to stick around
through the weekend, resulting in above normal temperatures
(warmth!) and dry conditions. Forecast high temperatures in the
upper 30s to low 50s are expected Saturday through Monday. Long
range models are showing the ridge breaking down late Sunday into
Monday as a shortwave trough out of western Canada pushes southeast
along the northern Rockies. Increased precipitation chances are
possible as the shortwave affects southeast Wyoming and western
Nebraska. In addition, the pressure gradient along the Laramie Range
tightens, so strong to high winds cannot be ruled out. Uncertainty
remains high at this time, but internal high wind guidance has 40-
60% chances of high winds (greater than 58 mph wind gusts), but the
NBM is currently only showing 10 to 20 percent chance of wind gusts
greater than 50 mph in the main two wind prone areas of southeast
Wyoming: Arlington and Bordeaux. Outside of the main wind prone
areas gusty winds are still expected with widespread 50 to 70
percent chance of wind gusts greater than 35 mph across southeast
Wyoming Monday. The ridge quickly rebuilds with the ridge axis being
positioned directly over southeast Wyoming and western Nebraska
Tuesday. Due to this, high temperatures in the upper 50s are
possible with even a 60+ day not being ruled out in the Nebraska
panhandle. Overall, a low impact long term forecast period is in
store through mid-next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1021 PM MST Wed Feb 14 2024

A cold front will oscillate north and south across the
forecast area, while westerly flow aloft prevails.

Wyoming TAFS...At Rawlins, ceilings will drop from 6000 feet
through 16Z, to 2500 to 3500 feet after 16Z Thursday. Winds will
gust to 35 knots from 12Z to 00Z.

At Laramie, ceilings will vary from 5000 to 10000 feet. Low
level wind shear will occur until 16Z Thursday, with wind gusts
to 35 knots from 16Z to 00Z.

At Cheyenne, ceilings will range from 400 to 800 feet until 13Z,
with areas of fog reducing visibilities to 3 to 6 miles. After
13Z, ceilings will range from 5000 to 10000 feet. Low level wind
shear occurs from 08Z to 15Z. Winds will gust to 25 knots from
15Z to 00Z.

Nebraska TAFS...At Chadron and Alliance, ceilings will range
from 800 to 2000 feet, with areas of fog until 09Z reducing
visibilities to 2 miles, and snow reducing visibilities to 2 to
4 miles after 18Z Thursday, along with ceilings from 1500 to
2000 feet.

At Scottsbluff and Sidney, ceilings will range from 400 to
1500 feet until 15Z, then ceilings will range from 3500 to
10000 feet.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 2 AM MST Thursday through Thursday
     afternoon for WYZ110.
     Winter Storm Warning until 5 PM MST Friday for WYZ112-114.
NE...None.

&&

SHORT TERM...MN
LONG TERM...LEG
AVIATION...RUBIN
Hazardous weather outlook, Feb 14, 3:31 PM MST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
331 PM MST Wed Feb 14 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-152245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
331 PM MST Wed Feb 14 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered snow showers are moving across the area this afternoon, which
may lead to brief visibility reductions and a quick dusting of snow.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

* Strong winds and areas of snow and blowing snow are possible
  along portions of Interstate 80 in Carbon county on Thursday.

* A cold front will oscillate across the High Plains over the next
  24 hours or so, before plunging through the area Thursday night.
  Expect colder temperatures and light snow across the area on
  Friday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-152245-
Sierra Madre Range-Snowy Range-
331 PM MST Wed Feb 14 2024

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

* Periods of heavy snow and blowing snow are expected in the higher
  mountains in multiple rounds through Friday night.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Mountain snow continues through Friday night.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 10:46 PM MSTDense Fog AdvisoryCYSAlbany, Laramie11 hr
Feb 15, 2:21 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte45 hr
Feb 15, 2:16 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie33 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.